New York, 2008

Flash Flooding in New York, June 14, 2008

June 14, 2008 · NWS OKX · 24 events in 2 counties and zones

A cold front moved across the area on June 14, 2008 which produced widespread flash flooding across portions of the Lower Hudson Valley and New York City.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A cold front moved across the area on June 14, 2008 which produced widespread flash flooding across portions of the Lower Hudson Valley and New York City.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Jun 14, 6:33 PM EST, 15 minutes earlier.

Area forecast discussion, Jun 14, 6:33 PM EST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
733 PM EDT SAT JUN 14 2008

.SYNOPSIS...
A WEAK COLD FRONT WILL APPROACH THE AREA THIS EVENING AND PASS OVER
THE REGION TONIGHT AND EARLY TOMORROW MORNING. WEAK HIGH PRESSURE
BUILDS BACK INTO THE REGION BEHIND THE FRONT...HOWEVER ANOTHER COLD
FRONT IS EXPECTED MONDAY NIGHT INTO TUESDAY. AN UPPER LEVEL LOW WILL
THEN PARK ITSELF OVER THE NORTHEAST THROUGH MID WEEK.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE AND INTENSITY AS
THE AFTERNOON PROGRESSES...PRIMARILY NORTH AND WEST OF NEW YORK
CITY. ACTIVITY SHOULD WEAKEN AS IT MOVES EAST INTO THE RIDGE
AXIS...BUT THIS PROTECTION WILL WEAKEN TOWARD EVENING AS IT FLATTENS
OUT. SBCAPES HAVE INCREASED INTO THE RANGE OF GENERALLY 1000-2000
J/KG (MAINLY NORTH AND WEST OF OF THE CITY)...WITH LIFTED INDICES OF
0 TO -2 (AGAIN...MAINLY NW). NOT MUCH SHEAR EXPECTED WITH 20 KT OR
WEAKER FLOW ALL THE WAY FROM THE SURFACE UP THROUGH 500 MB. LOW
LEVEL MOISTURE INCREASES WITH THE RETURN FLOW BEHIND THE LOW...WITH
PWATS INCREASING TO ALMOST 2 INCHES BY THIS EVENING. SO...DO NOT
EXPECT WIDESPREAD SEVERE WEATHER...BUT ANY THUNDERSTORMS THAT
DEVELOP WILL HAVE THE POTENTIAL TO DUMP HEAVY RAINS. SLOWER-MOVING
PULSE SEVERE STORMS WOULD BE THE MOST LIKELY TYPE OF SEVERE WX
SHOULD IT HAPPEN. WET BULB ZEROES ARE FORECAST TO BE IN THE RANGE OF
11-12 KFT...SO LARGE HAIL STILL A THREAT.

THE WEAK COLD FRONT WILL MOVE SLOWLY THROUGH THE CWA...WITH BOTH THE
NAM AND GFS DEVELOPING A WEAK LOW ALONG THE FRONT AS IT PASSES
THROUGH. TIMING OF FRONTAL PASSAGE APPEARS TO BE SHORTLY BEFORE
MIDNIGHT FOR WESTERNMOST SPOTS...TO 12Z SUNDAY MORNING OUT EAST.
EXPECT THE THREAT OF SHOWERS AND THUNDERSTORMS TO REMAIN OVER THE
REGION THROUGH THE OVERNIGHT HOURS. THERE WILL BE A BETTER CHANCE OF
PRECIPITATION OVERNIGHT RATHER THAN DURING THE LATE AFTERNOON WITH
MORE FORCING OVER THE AREA. OVERNIGHT LOWS TONIGHT WILL FALL INTO
THE MIDDLE 60S TO NEAR 70.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY/...
A FEW REMAINING SHOWERS WILL REMAIN OVER THE CWA EARLY SUNDAY
MORNING...WITH THE THREAT OF RAIN COMING TO AN END BY NOON. SKIES
WILL CLOUDY TO START...HOWEVER SOME CLEARING CAN BE EXPECTED BY
AFTERNOON. TRIED TO STAY MORE IN LINE WITH THE GFS FOR SUNDAY. NAM
SEEMS TO BE HOLDING ONTO THE PRECIPITATION A BIT TOO LONG. THEREFORE
STUCK SOMEWHAT CLOSE THE THE MAV AND FWC NUMBERS FOR SUNDAY HIGHS.
HIGHS SHOULD TOP OFF INT HE UPPER 70S TO LOWER 80S. WE COULD SEE A
FEW MID 80 TEMPS IN AND AROUND NORTHEAST NEW JERSEY WHERE IT IS
USUALLY A BIT WARMER. WEAK HIGH PRESSURE SHOULD KEEP THE AREA DRY
SUNDAY NIGHT.

A DEVELOPING 500 MB CUTOFF LOW WILL SINK SOUTHEAST FROM CANADA INTO
THE GREAT LAKES REGION ON MONDAY. THIS WILL RESULT IN A MORE
UNSETTLED PATTERN AS WE HEAD INTO THE NEW WORK WEEK AS WEAK
SHORTWAVES ROTATE AROUND THE LOW. BOTH THE NAM AND GFS ARE IN GOOD
AGREEMENT WITH THE TIMING OF A FRONT MONDAY NIGHT. THERE MAY BE A
FEW SHOWERS AND THUNDERSTORMS OUT AHEAD OF THE FRONT ON MONDAY
AFTERNOON AS A PRE-FRONTAL TROF MAY DEVELOP. WILL GO AHEAD AND
CONTINUE WITH CHANCE AND SLIGHT CHANCE POPS MONDAY AFTERNOON AND GO
LEAN TOWARDS HIGHER POPS FOR MONDAY NIGHT. FOLLOWED MAV MOS FOR THE
HIGH TEMPS. THE THREAT OF SHOWERS CONTINUE ON TUESDAY AS WE REMAIN
IN THIS UNSETTLED PATTERN.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
GOOD GENERAL CONSENSUS AMONG THE MODELS AND THEIR ENSEMBLES THAT A
CUTOFF LOW EVOLVING TO A DEEP TROUGH WILL BE OVER THE EASTERN US FOR
THE MIDDLE TO LATER PART OF NEXT WEEK. THIS IS A HIGHLY ANOMALOUS
PATTERN FOR THIS TIME OF YEAR...WITH THE 12Z GEFS SHOWING NEGATIVE
HEIGHT ANOMALY OF A BIT OVER 3.5 STANDARD DEVIATIONS BELOW NORMAL
WITH THIS SYSTEM. WHILE THERE IS A DEGREE OF A CONSENSUS THAT THE
TROUGH WILL BEGIN TO LIFT OUT BY SATURDAY...EXPERIENCE AND ONGOING
RESEARCH HAS SHOWN THAT THERE IS SMALLER THAN USUAL MODEL SKILL AT
PREDICTING THE EXACT DETAILS (PLACEMENT...STRENGTH...MOVEMENT) OF
CUT OFF LOWS IN THE EXTENDED...SO NOT HIGHLY CONFIDENT IN THAT.

HAVE THE HIGHEST DEGREE OF CONFIDENCE IN THAT GIVEN SOLID
INDICATIONS OF BELOW NORMAL HEIGHTS...WILL HAVE BELOW NORMAL
TEMPERATURES (ESPECIALLY FOR HIGHS...WHETHER LOWS ARE BELOW NORMAL
DEPENDS ON HOW MUCH CLOUD COVER THERE IS AT NIGHT...AND THAT IS
SOMETHING WHICH IS NOT A HIGH CONFIDENCE FORECAST THIS FAR OUT...SO
STAYED CLOSE TO MEX ENSEMBLE MEAN THERE). ALSO WOULD EXPECT ISOLATED
TO SCATTERED SHOWERS UNDERNEATH THE COLD POOL ASSOCIATED WITH THE
CUT OFF (DEPENDING ON HOW MUCH MOISTURE IS CAUGHT UNDER THE
CUTOFF...AND HOW STEEP LOW TO MID LEVEL LAPSE RATES ARE)...SO RUN
CHANCE TO SLIGHT CHANCE POPS THROUGH THE PERIOD. I WILL STRESS
HERE...THAT THIS IS NOT A WASHOUT TYPE OF PATTERN IN GENERAL (LACK
OF CONTINUOUS FLOW OF MOISTURE FROM ATLANTIC/GULF)...AND THAT MOST
OF THE TIME IN ANY GIVEN DAY AND LOCATION IT WILL BE DRY...JUST THAT
THE NATURE OF THIS PATTERN HISTORICALLY SAYS THERE WILL BE ISOLATED
TO SCATTERED SHOWERS FROM TIME TO TIME (I.E. FAR MORE MISS THAN HIT
WITH THIS SORT OF PATTERN).

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE
TERMINALS...ENDING ABOUT 08Z WEST AND 12Z EAST AS A WEAK COLD FROM
MOVES INTO THE REGION. VFR CEILINGS AND VISIBILITIES WILL BECOME
MVFR IN THE SHOWERS AND THUNDERSTORMS WITH ISOLATED IFR
VISIBILITIES POSSIBLE IN SOME OF THE HEAVIER SHOWERS. SMALL HAIL
IS ALSO POSSIBLE WITH SOME OF THE THUNDERSTORMS THIS EVENING...MAINLY
FROM NEW YORK CITY AND WEST.

CONDITIONS IMPROVE TO VFR WITH THE PASSAGE OF THE COLD FRONT AND
REMAIN THROUGH THE END OF THE FORECAST PERIOD.

OUTLOOK FOR 00Z MONDAY THROUGH THURSDAY...VFR CONDITIONS REMAIN
SUNDAY INTO MONDAY MORNING WITH WEAK HIGH PRESSURE BUILDING INTO
THE AREA. ANOTHER COLD FRONT MOVES THROUGH THE AREA MONDAY
AFTERNOON INTO MONDAY NIGHT WITH LOCAL MVFR TO IFR CONDITIONS IN
SHOWERS AND THUNDERSTORMS. PATTERN WILL BECOME UNSETTLED THIS WEEK
AS UPPER LEVEL LOW SINKS OVER THE REGION FROM SOUTHERN CANADA.
EXPECT LOW END VFR OR MVFR CONDITIONS TO PERSIST.

&&

.MARINE...
A WEAKENING FRONT MOVES APPROACHES THE AREA WATERS TONIGHT AND
CROSSES THE AREA OVERNIGHT. A WEAK LOW PRESSURE SYSTEM WILL DEVELOP
ALONG THE FRONT IN THE VICINITY OF LONG ISLAND...BRINGING AN
INCREASED THREAT OF SHOWERS AND THUNDERSTORMS. IN ADDITION TO THE
PRECIPITATION...WINDS WILL BECOME MORE EASTERLY...THEN MORE
NORTHERLY BY SUNDAY MORNING AS THE LOW MOVES ACROSS THE WATERS. A
N/NW FLOW WILL PREVAIL ON THE BACKSIDE OF THE LOW THROUGH SUNDAY
NIGHT. REGARDLESS...THE FLOW WILL BE WEAK WITH WINDS AND SEAS
REMAINING BELOW SCA.

A STRENGTHENING SOUTHERLY FLOW WILL DEVELOP MONDAY INTO TUESDAY
AHEAD OF DEEPENING LOW PRESSURE NORTH OF THE GREAT LAKES. A COLD
FRONT WILL PUSH ACROSS THE WATERS ON TUESDAY. SCA CONDITIONS
POSSIBLE ON THE OCEAN WATERS MONDAY NIGHT INTO TUESDAY ALONG AND
AHEAD OF THE COLD FRONT. AFTER SOME GUSTY WEST WINDS TO NEAR SCA
LEVELS TUESDAY NIGHT BEHIND THE COLD FRONT...EXPECT WINDS TO
DIMINISH TO 5-10 KT BY THU MORNING...THEN BACK TO THE SW-S BY LATE
THURSDAY. THE RESULT WILL BE SEAS FALLING TO WELL BELOW SCA LEVELS
WEDNESDAY AND THURSDAY. EXPECT WEST WINDS GENERALLY 5-10 KT.

&&

.HYDROLOGY...
SHOWERS AND THUNDERSTORMS THIS AFTERNOON WILL PRODUCE ON AVERAGE
AROUND A THIRD OF AN INCH OF RAINFALL. THERE MAY HOWEVER BE ISOLATED
HIGHER AMOUNTS IN THUNDERSTORMS AS THUNDERSTORM CELLS ARE
EXPECTED TO MOVE RELATIVELY SLOWLY. LOCAL URBAN FLOODING OF POOR
DRAINAGE AREAS IS THEREFORE A POSSIBILITY.

ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
MONDAY NIGHT INTO TUESDAY. SECOND ROUND OF SHOWERS AND STORMS MAY
PRODUCE BETWEEN A QUARTER AND A HALF INCH OF RAIN. ALSO...IF
THUNDERSTORMS OCCUR...WE COULD SEE SOME HIGHER AMOUNTS.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...NONE.

&&
Hazardous weather outlook, Jun 14, 3:46 PM EST, 3 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
446 PM EDT SAT JUN 14 2008

CTZ005-006-009-010-NJZ002>006-011-NYZ067>077-152100-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-SOUTHERN FAIRFIELD-
SOUTHERN NEW HAVEN-WESTERN PASSAIC-BERGEN-EASTERN PASSAIC-ESSEX-
HUDSON-UNION-ORANGE-PUTNAM-ROCKLAND-NORTHERN WESTCHESTER-
SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS-NASSAU-
446 PM EDT SAT JUN 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...TONIGHT

THE STORM PREDICTION CENTER HAS PLACED THE REGION IN A SLIGHT RISK
FOR SEVERE WEATHER THIS EVENING AND TONIGHT. THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING DAMAGING WINDS...DANGEROUS LIGHTNING...AND
TORRENTIAL DOWNPOURS. THESE STORMS ARE SLOW MOVING AND WITH HEAVY
RAINFALL EXPECTED...URBAN FLOODING OR POOR DRAINAGE FLOODING WILL
BE A POSSIBILITY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD FOLLOW STANDARD OPERATING PROCEDURES FOR REPORTING
WEATHER.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

CTZ007-008-011-012-NYZ078>081-152100-
NORTHERN MIDDLESEX-NORTHERN NEW LONDON-SOUTHERN MIDDLESEX-
SOUTHERN NEW LONDON-NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-
SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
446 PM EDT SAT JUN 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT AND
SOUTHEAST NEW YORK.

.DAY ONE...TONIGHT

SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE REGION THIS EVENING
AND TONIGHT. THESE SHOWERS WILL BE CAPABLE OF PRODUCING STRONG
GUSTY WINDS AND HEAVY RAINFALL. THESE STORMS ARE SLOW MOVING AND
WITH HEAVY RAINFALL EXPECTED...URBAN FLOODING OR POOR DRAINAGE
FLOODING WILL BE A POSSIBILITY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-340-345-350-353-355-152100-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
446 PM EDT SAT JUN 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT

SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE AREA WATERS THIS
EVENING AND TONIGHT. THESE SHOWERS WILL BE CAPABLE OF PRODUCING
TORRENTIAL RAINFALL...DANGEROUS LIGHTNING...AND STRONG GUSTY
WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

In the hours before

Special weather statement, Jun 14, 4:51 PM EST, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
551 PM EDT SAT JUN 14 2008

NJZ002-003-NYZ069-142215-
BERGEN-ROCKLAND-WESTERN PASSAIC-
551 PM EDT SAT JUN 14 2008

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN BERGEN...PASSAIC AND
ROCKLAND COUNTIES...

AT 546 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SLOATSBURG TO 5
MILES NORTHWEST OF WHITE MEADOW LAKE...OR ALONG A LINE EXTENDING FROM
SLOATSBURG TO 6 MILES NORTHEAST OF HOPATCONG...AND MOVING EAST AT 22
MPH.

THESE STORMS WILL BE...
  NEAR BLOOMINGDALE BY 605 PM.
  NEAR POMONA BY 610 PM.
  NEAR MONSEY BY 615 PM.

FREQUENT CLOUD TO GROUND LIGHTNING...SMALL HAIL...AND DAMAGING WINDS
UP TO 50 MPH ARE EXPECTED WITH THESE STORMS. IN ADDITION...VERY HEAVY
RAIN...WITH RAINFALL RATES OF UP TO 2 INCHES AN HOUR...IS OCCURRING
WITH THESE STORMS. THIS COULD CAUSE PONDING OF WATER ON ROADWAYS...
AND MINOR FLOODING OF POOR DRAINAGE AREAS.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

MALOIT
Special weather statement, Jun 14, 5:12 PM EST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
612 PM EDT SAT JUN 14 2008

CTZ005-NYZ067-068-070-142315-
NORTHERN FAIRFIELD-NORTHERN WESTCHESTER-ORANGE-PUTNAM-
612 PM EDT SAT JUN 14 2008

...STRONG THUNDERSTORMS WILL IMPACT PUTNAM...EASTERN ORANGE...AND
EXTREME NORTHERN FAIRFIELD AND WESTCHESTER COUNTIES...

AT 608 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEW WINDSOR TO
YORKTOWN HEIGHTS TO MAHOPAC...OR ALONG A LINE EXTENDING FROM COLD
SPRING TO MAHOPAC...AND MOVING NORTHEAST AT 15 MPH.

THESE STORMS WILL BE...
  NEAR NEWBURGH BY 620 PM.
  NEAR MAHOPAC BY 630 PM.
  NEAR FAHNESTOCK STATE PARK BY 640 PM.
  NEAR CARMEL BY 650 PM.
  NEAR LAKE CARMEL BY 705 PM.

FREQUENT CLOUD TO GROUND LIGHTNING...SMALL HAIL...AND WINDS UP TO 40
MPH ARE EXPECTED WITH THESE STORMS.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

MALOIT
Special weather statement, Jun 14, 6:05 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
705 PM EDT SAT JUN 14 2008

NJZ002>005-142345-
BERGEN-EASTERN PASSAIC-ESSEX-WESTERN PASSAIC-
705 PM EDT SAT JUN 14 2008

...STRONG THUNDERSTORMS WILL IMPACT BERGEN...NORTHERN ESSEX AND
PASSAIC COUNTIES...

AT 703 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM POMPTON LAKES TO
HANOVER TOWNSHIP TO MENDHAM...OR ALONG A LINE EXTENDING FROM POMPTON
LAKES TO HANOVER TOWNSHIP TO 6 MILES SOUTH OF SUCCASUNNA-KENVIL...AND
MOVING EAST AT 17 MPH.

THESE STORMS WILL BE...
  NEAR WAYNE BY 720 PM.
  NEAR HAWTHORNE BY 730 PM.
  NEAR RIDGEWOOD BY 735 PM.
  NEAR PATERSON BY 740 PM.
  NEAR PARAMUS BY 745 PM.

FREQUENT CLOUD TO GROUND LIGHTNING...SMALL HAIL...AND WINDS UP TO 40
MPH ARE EXPECTED WITH THESE STORMS.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

MALOIT
Special weather statement, Jun 14, 6:07 PM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
707 PM EDT SAT JUN 14 2008

CTZ005-009-NJZ003-NYZ070-071-073-142345-
BERGEN-BRONX-NORTHERN FAIRFIELD-NORTHERN WESTCHESTER-SOUTHERN
FAIRFIELD-SOUTHERN WESTCHESTER-
707 PM EDT SAT JUN 14 2008

...STRONG THUNDERSTORMS WILL IMPACT BRONX...EASTERN BERGEN...
FAIRFIELD AND WESTCHESTER COUNTIES...

AT 703 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM OSSINING TO WHITE
PLAINS TO DOBBS FERRY TO ENGLEWOOD...OR ALONG A LINE EXTENDING FROM
OSSINING TO WHITE PLAINS TO DOBBS FERRY TO BERGENFIELD...AND MOVING
EAST AT 20 MPH.

THESE STORMS WILL BE...
  NEAR YORKTOWN HEIGHTS BY 715 PM.
  NEAR MOUNT KISCO BY 720 PM.
  NEAR WHITE PLAINS BY 725 PM.
  NEAR HARRISON BY 730 PM.
  NEAR NEW ROCHELLE BY 735 PM.
  NEAR PORT CHESTER BY 740 PM.

FREQUENT CLOUD TO GROUND LIGHTNING...SMALL HAIL...AND WINDS UP TO 40
MPH ARE EXPECTED WITH THESE STORMS.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

MALOIT
Special weather statement, Jun 14, 6:12 PM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
712 PM EDT SAT JUN 14 2008

NYZ075>077-150000-
KINGS (BROOKLYN)-NASSAU-QUEENS-
712 PM EDT SAT JUN 14 2008

...STRONG THUNDERSTORM WILL IMPACT KINGS (BROOKLYN)...NASSAU AND
QUEENS COUNTIES...

AT 707 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR OZONE PARK...OR NEAR CROWN HEIGHTS...AND
MOVING NORTHEAST AT 13 MPH.

THIS STORM WILL BE...
  6 MILES SOUTHEAST OF JACKSON HEIGHTS BY 720 PM.
  NEAR KENNEDY AIRPORT BY 725 PM.
  NEAR JAMAICA BY 730 PM.
  5 MILES SOUTHEAST OF WHITESTONE BY 735 PM.
  5 MILES NORTHWEST OF VALLEY STREAM BY 740 PM.
  NEAR ELMONT BY 745 PM.

FREQUENT CLOUD TO GROUND LIGHTNING...SMALL HAIL...AND WINDS UP TO 40
MPH ARE EXPECTED WITH THIS STORM.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

MALOIT
Special weather statement, Jun 14, 6:23 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
723 PM EDT SAT JUN 14 2008

NJZ003>006-011-150015-
BERGEN-EASTERN PASSAIC-ESSEX-HUDSON-UNION-
723 PM EDT SAT JUN 14 2008

...STRONG THUNDERSTORMS WILL IMPACT BERGEN...ESSEX...HUDSON...
NORTHERN UNION AND PASSAIC COUNTIES...

AT 720 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM HAWTHORNE TO UNION
TO FLORHAM PARK TO 7 MILES SOUTH OF BEATTYESTOWN...OR ALONG A LINE
EXTENDING FROM PATERSON TO MILLBURN TO EAST HANOVER TO 16 MILES
SOUTHWEST OF SUCCASUNNA-KENVIL...AND MOVING EAST AT 14 MPH.

THESE STORMS WILL BE...
  NEAR RIDGEWOOD BY 730 PM.
  NEAR PASSAIC BY 735 PM.
  NEAR NEWARK BY 740 PM.
  NEAR LYNDHURST BY 745 PM.
  NEAR ORADELL BY 750 PM.
  NEAR TETERBORO BY 755 PM.

FREQUENT CLOUD TO GROUND LIGHTNING...SMALL HAIL...AND WINDS UP TO 40
MPH ARE EXPECTED WITH THESE STORMS.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

MALOIT

The radar

The Brookhaven radar (KOKX), 86 km away, was scanning. The volume nearest the first event began at 23:50 UTC.

Open the radar archive at this moment

Event by event

24 flash flood. Local standard time, as filed.

Flash Flood, Queens

When
June 14, 6:48 PM EST to 8:56 PM EST
Where
Queens County, 0.72 mi NW of Woodhaven to 0.53 mi NNW of Woodhaven
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.706, -73.861

Occupied vehicles were stuck in rising water at the intersection of Union Tpke. and Woodhaven Blvd.

Flash Flood, Queens

When
June 14, 6:51 PM EST to 8:56 PM EST
Where
Queens County, 1.57 mi W of Woodhaven to 1.53 mi W of Woodhaven
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.703, -73.880

Occupied vehicles were stuck in rising water at the intersection of Cooper Ave. and 72nd St.

Flash Flood, Queens

When
June 14, 7:00 PM EST to 7:15 PM EST
Where
Queens County, 0.92 mi WNW of Woodhaven to 0.88 mi NW of Woodhaven
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
40.707, -73.865

Several feet of water flooded roadways and nearby basements of as many as 20 homes near the intersection of 85th St. and 77th Ave.

Flash Flood, Westchester

When
June 14, 7:23 PM EST to 7:38 PM EST
Where
Westchester County, 2.06 mi SSW of Chauncey to 2.3 mi S of Chauncey
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.974, -73.888

Water rescues were performed on O'Dell Ave.

Flash Flood, Queens

When
June 14, 7:25 PM EST to 8:56 PM EST
Where
Queens County, 1.33 mi SSW of Auburndale to 1.45 mi S of Auburndale
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.731, -73.806

Occupied vehicles were stuck in rising water at the intersection of 164th Street and 71st Ave.

Flash Flood, Queens

When
June 14, 7:27 PM EST to 8:56 PM EST
Where
Queens County, 0.86 mi N of Richmond Hill to 0.6 mi NNW of Richmond Hill
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.712, -73.822

Occupied vehicles were stuck in rising water at the intersection of Queens Blvd. and the Van Wyck Expressway.

Flash Flood, Queens

When
June 14, 7:30 PM EST to 8:56 PM EST
Where
Queens County, 0.39 mi SW of Hollis to 0.45 mi SSW of Hollis
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.715, -73.774

Occupied vehicles were stuck in rising water at the intersection of Hillside Ave. and 188th St.

Flash Flood, Queens

When
June 14, 7:30 PM EST to 8:56 PM EST
Where
Queens County, 1.47 mi NNW of Richmond Hill to 0.93 mi N of Richmond Hill
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.718, -73.834

The Kew Gardens Interchange (where the Van Wyck Expressway, Grand Central Pkwy and Jackie Robinson Pkwy all intersect), was closed in all directions with occupied vehicles stuck in rising water. Mesonet sources in Forest Hills and Rego Park reported storm total rainfall of 2.46 inches and 2.18 inches respectively.

Flash Flood, Queens

When
June 14, 7:34 PM EST to 8:56 PM EST
Where
Queens County, 1.23 mi WNW of Hollis to 1.14 mi S of Auburndale
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.725, -73.792

Occupied vehicles were stuck in rising water at the intersection of the Long Island Expressway and Utopia Pkwy, and 64th Ave and Utopia Pkwy. Water inundated the basement of a building at the intersection of Utopia Pkwy. and 68th Ave as well as many residents' basements on Utopia Pkwy between the Long Island Expressway and Union Tpke. Water was waist high in some areas.

Flash Flood, Queens

When
June 14, 7:37 PM EST to 8:56 PM EST
Where
Queens County, 0.59 mi S of Hollis to 0.68 mi SSE of Hollis
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.712, -73.768

Occupied vehicles were stuck in rising water at the intersection of Woodhull Ave. and 193rd St.

Flash Flood, Queens

When
June 14, 7:40 PM EST to 8:56 PM EST
Where
Queens County, 0.96 mi SE of Flushing to 1.16 mi SW of Auburndale
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.740, -73.817

Occupied vehicles were stuck in rising water at the intersection of the Long Island Expressway and Kissena Blvd.

Flash Flood, Queens

When
June 14, 7:47 PM EST to 8:56 PM EST
Where
Queens County, 0.83 mi ENE of Bayside to 0.96 mi ENE of Bayside
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.754, -73.765

Occupied vehicles were stuck in rising water at the intersection of Bell Blvd. and 216th St.

Flash Flood, Queens

When
June 14, 7:51 PM EST to 8:56 PM EST
Where
Queens County, 1.23 mi S of Auburndale to 1.33 mi S of Auburndale
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.732, -73.802

Occupied vehicles were stuck in rising water at the intersection of Jewel Ave. and 168th St.

Flash Flood, Queens

When
June 14, 7:51 PM EST to 8:56 PM EST
Where
Queens County, 1.08 mi S of Auburndale to 1.18 mi S of Auburndale
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.734, -73.798

Occupied vehicles were stuck in rising water at the intersection of 172nd St. and 68th Ave.

Flash Flood, Queens

When
June 14, 7:52 PM EST to 8:56 PM EST
Where
Queens County, 0.71 mi N of Queens Vlg to 0.57 mi NNW of Queens Vlg
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.730, -73.750

Occupied vehicles were stuck in rising water at the intersection of Spencer Ave. and the Grand Central Pkwy.

Flash Flood, Queens

When
June 14, 7:55 PM EST to 8:56 PM EST
Where
Queens County, 0.6 mi S of Hollis to 0.67 mi S of Hollis
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.711, -73.772

Occupied vehicles were stuck in rising water at the intersection of 188th St. and Jamaica Ave.

Flash Flood, Queens

When
June 14, 7:57 PM EST to 8:56 PM EST
Where
Queens County, 1.17 mi SSE of Auburndale to 1.3 mi SSW of Bayside
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.735, -73.790

Occupied vehicles were stuck in rising water at the intersection of 182nd St. and 69th Ave.

Flash Flood, Queens

When
June 14, 8:00 PM EST to 8:56 PM EST
Where
Queens County, 0.93 mi SSE of Auburndale to 0.76 mi S of Bayside
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.739, -73.790

Long Island Expressway closed in both directions between exits 25 (Utopia Parkway) and 26 (Francis Lewis Boulevard). Approximately 25 cars were stuck in water. JFK International Airport reported 1.36 inches of rain between 7:51 pm and 8:51 pm. LaGuardia Airport reported 1.31 inches of rain between 7:51 pm and 8:51 pm.

Flash Flood, Queens

When
June 14, 8:02 PM EST to 8:56 PM EST
Where
Queens County, 1.21 mi N of Bayside to 1.12 mi N of Bayside
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.767, -73.783

Occupied vehicles were stuck in rising water at the intersection of the Clearview Expressway and 35th Ave.

Flash Flood, Queens

When
June 14, 8:03 PM EST to 8:56 PM EST
Where
Queens County, 0.63 mi N of Bayside to 0.52 mi NNE of Bayside
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.759, -73.778

Occupied vehicles were stuck in rising water at the intersection of the Clearview Expressway and Northern Blvd.

Flash Flood, Queens

When
June 14, 8:34 PM EST to 8:56 PM EST
Where
Queens County, 0.71 mi S of Rosedale to 0.77 mi SSE of Rosedale
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.660, -73.728

Occupied vehicles were stuck in rising water at the intersection of Hook Creek Blvd. and 257th St.

Flash Flood, Queens

When
June 14, 8:41 PM EST to 8:56 PM EST
Where
Queens County, 1.5 mi NNW of Richmond Hill to 1.51 mi NNW of Richmond Hill
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
40.720, -73.832

Water blocking all lanes eastbound on the Grand Central Parkway at exit 13.

Flash Flood, Westchester

When
June 14, 8:41 PM EST to 8:56 PM EST
Where
Westchester County, 0.47 mi E of Elmsford to 0.43 mi NE of Elmsford
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
41.051, -73.811

All lanes blocked on Route 119 near South French Avenue.

Flash Flood, Westchester

When
June 14, 8:41 PM EST to 8:56 PM EST
Where
Westchester County, 2.11 mi W of Scarsdale to 1.99 mi NE of Tuckahoe
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
40.984, -73.810

The Bronx River Parkway was closed in both directions between Harney Road and the Sprain Brook Parkway.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2008Every state in 2008This day in weather historyWarnings in New York, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 114924, 114928, 115617, 109909, 114933, 114934, 114935, 114979, 114936, 114938, 114989, 114992, 114993, 114995, 115362, 115370, 115380, 114856, 115386, 115387, 115389, 114857, 114862, 114867.